Texas, 2012

Hail in Texas, April 20, 2012

April 20, 2012 · NWS EWX · 4 events in 3 counties and zones

A cold front moved through South Central Texas and caused thunderstorms some of which produced severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms some of which produced severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 11:10 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 20, 11:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 PM CDT FRI APR 20 2012

.AVIATION...
COLD FRONT APPROACHING THE I-35 CORRIDOR LATE THIS MORNING WITH
DEVELOPING LINE OF SHRA/TSRA JUST BEHIND THE FRONT MOVING EASTWARD
AT 30 KNOTS. LINE OF CONVECTION WILL INCREASE IN INTENSITY AS IT
MOVES OVER I-35 OVER NEXT COUPLE HOURS AND THEN ON EAST OF I-35
DURING THE AFTERNOON AND EARLY EVENING/01Z. THERE REMAINS A SLIGHT
RISK OF SEVERE STORMS GENERALLY EAST OF I35/I37 THIS AFTERNOON
WITH LARGE HAIL/DAMAGING WINDS(1+ INCH/50+ KNOTS). BRIEF IFR
CONDITIONS MAINLY ASSOCIATED WITH THE SHRA/TSRA ALONG...OTHERWISE
BECOMING VFR CONDITIONS BEHIND THE FRONT AS DRY NLY WINDS OF 10-20
KNOTS DEVELOP. CLEARING-PREVAILING VFR CONDITIONS TONIGHT AND SATURDAY
BEHIND THE COLD FRONT AS IT CONTINUES SEWD TO JUST OFF THE MIDDLE
TX COAST BY 00Z. NLY WINDS OF 10-20 KNOTS PREVAILING TONIGHT AND
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CDT FRI APR 20 2012/

DISCUSSION...
SURFACE WINDS HAVE ALREADY BEGUN TO SHIFT TO THE NORTH ACROSS THE
CWA...BUT THE TRUE COLD FRONT IS STRETCHED ACROSS CENTRAL TEXAS/HILL
COUNTRY. THE FRONT IS STILL EXPECTED TO REACH THE I-35 CORRIDOR
AT AROUND NOON. AS THE FRONTAL BOUNDARY APPROACHES...SFC PRESSURE
GRADIENTS WILL TIGHTEN LEADING TO WINDS INCREASING TO 15 TO 20 MPH
WITH GUSTS OF 25 TO 30 MPH. SCATTERED SHOWERS WILL CONTINUE THROUGH
THIS MORNING AHEAD OF THE FRONT...WITH A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS ALONG THE FRONTAL BOUNDARY. HAVE EXTENDED POPS A
LITTLE FURTHER WEST AND SOUTHWEST GIVEN THE CURRENT DEVELOPMENT
ALONG THE TAIL-END OF THE FRONT. WINDS AND WIND GUSTS WERE ALSO
INCREASED THROUGH THIS EVENING PER 12Z NAM/15Z RUC SUGGESTIONS AND
16Z SFC OBS. OTHERWISE HAVE ONLY MADE MINOR ADJUSTMENTS TO ACCOUNT
FOR HOURLY TRENDS.

PREV DISCUSSION... /ISSUED 713 AM CDT FRI APR 20 2012/

AVIATION...
AT 12Z COLD FRONT EXTENDED FROM COMANCHE TO BROWNWOOD TO SONORA
MOVING SOUTHEAST. THE COLD FRONT WILL PUSH INTO THE HILL COUNTRY
BY LATE MORNING AND PUSH RAPIDLY SOUTH ALONG THE I-35 CORRIDOR BY
EARLY AFTERNOON. AN UPPER DISTURBANCE INTERACTING WITH THE FRONT
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THIS AFTERNOON ALONG AND EAST OF THE I-35 CORRIDOR...INCLUDING THE
KSAT...KSSF AND KAUS TERMINALS. I-35 CORRIDOR TERMINALS MVFR AND
BRIEF IFR CIGS EARLY THIS MORNING BECOMING MVFR CIGS BY LATE
MORNING WITH SCTD SHOWERS LOCALLY LOWERING VSBYS. LOW VFR CIGS
BY LATE MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING LATE MORNING THROUGH MID AFTERNOON LOCALLY LOWERING
CIGS AND VSBYS. DECREASING CLOUDS LATE AFTERNOON BECOMING MOSTLY
CLEAR BY EVENING. I-35 CORRIDOR WINDS LIGHT AND VARIABLE TO LIGHT
SOUTHEAST TO EAST BECOMING NORTH 15 TO 20 KTS BY LATE MORNING.
NORTH WINDS LOWERING TO AROUND 10 KTS BY MIDNIGHT. KDRT TERMINAL
VARIABLE VFR CLOUDS BECOMING CLEAR THIS EVENING. EAST WIND 5 TO 10
KTS BECOMING NORTHWEST NEAR 15 KTS BY LATE MORNING. KDRT WINDS
BECOMING LIGHT NORTHEAST BY DARK.

PREV DISCUSSION... /ISSUED 347 AM CDT FRI APR 20 2012/

DISCUSSION...
AT 08Z THE COLD FRONT EXTENDED FROM PECOS TO SAN ANGELO TO SHERMAN
MOVING SOUTHEASTWARD. THE FRONT WILL ENTER THE HILL COUNTRY AROUND
9 AM AND WILL BE LOCATED ALONG THE I-35 CORRIDOR AROUND NOONTIME.
ISOLATED WARM SECTOR SHOWERS WILL OCCUR THIS MORNING UNDER THE CAP
IN ADVANCE OF THE FROPA AND LAGGING UPPER LEVEL TROF. THE SPC DAY
ONE CONVECTIVE OUTLOOK HAS OUR CWFA IN THE SLIGHT RISK AREA ALONG
AND EAST OF A LINE FROM LEXINGTON TO SAN MARCOS TO SAN ANTONIO TO
DILLEY AND WE AGREE WITH THIS DELINEATION. CONVECTION ALONG AND
BEHIND THE SHALLOW FRONTAL BOUNDARY WILL INCREASE AS THE SFC
FRONT NEARS THE I-35 CORRIDOR. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH ACCELERATING
BOW SEGMENTS. THE SAN ANTONIO AND AUSTIN METRO AREAS ARE ON THE
WESTERN EDGE OF THE SLIGHT RISK AREA WHERE THE SEVERE STORMS MAY
FIRST INITIATE. THE CONVECTIVE COMPLEX WILL EXIT OUR SOUTHEAST
COUNTIES AROUND MIDNIGHT. HIGHS THIS AFTERNOON WILL RANGE FROM THE
MID 70S ACROSS OUR NORTHEAST COUNTIES TO UPPER 80S SOUTHWEST.

A DRY AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS IN THE WAKE OF
TODAYS FROPA. THIS WILL RESULT IN COOL NIGHTS FOLLOWED BY MILD
AFTERNOONS OVER THE WEEKEND. OVERNIGHT LOWS WILL FALL INTO THE
MID TO UPPER 40S ACROSS THE HILL COUNTRY. AFTERNOON HIGHS WILL BE
AROUND SEASONAL NORMALS.

A DRY NORTHWEST FLOW ALOFT WILL PREVAIL THRU THE MIDDLE OF NEXT
WEEK KEEPING SOUTH CENTRAL TEXAS RAIN FREE. THE UPPER LEVEL RIDGE
AXIS OVER NORTHERN MEXICO/SOUTHWESTERN U.S. WILL SHIFT EASTWARD
INTO TEXAS BY THE END OF NEXT WEEK. LOW LEVEL MOISTURE WILL BEGIN
TO RETURN TO SOUTH CENTRAL TEXAS TUESDAY NIGHT INTO WEDNESDAY
MORNING AS THE SFC HIGH MOVES OVER THE NORTHERN GULF OF MEXICO.
PATCHY MORNING FOG WILL BE POSSIBLE SOUTH AND EAST OF THE I-35
CORRIDOR WEDNESDAY MORNING AS THE AIRMASS BEGINS ITS TRANSITION
FROM CONTINENTAL TO GULF/MARITIME.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY AFTERNOON
ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS DUE TO LOW
RELATIVE HUMIDITIES. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL
FALL BELOW 25 PERCENT WEST OF A LINE FROM MOUNTAIN HOME TO HONDO
TO COTULLA WITH AROUND 20 PERCENT EXPECTED ALONG THE RIO GRANDE.
20-FOOT WINDS WILL BE NORTHERLY AT 5 TO 10 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  53  76  53  83 /  50  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  75  50  76  48  82 /  50  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     78  53  78  49  82 /  40  10   0   0   0
BURNET MUNI AIRPORT            74  49  75  48  81 /  40  -    0   0   0
DEL RIO INTL AIRPORT           86  55  83  54  87 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        75  47  75  47  81 /  50  10   0   0   0
HONDO MUNI AIRPORT             82  50  80  48  84 /  30  -    0   0   0
SAN MARCOS MUNI AIRPORT        76  52  77  49  82 /  40  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   76  54  75  53  80 /  60  10   0   0   0
SAN ANTONIO INTL AIRPORT       79  53  78  52  82 /  30  10   0   0   0
STINSON MUNI AIRPORT           80  55  79  53  83 /  30  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 20, 7:12 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 AM CDT FRI APR 20 2012

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
812 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL GENERATE CHANCES
OF THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY. THE
STORMS WILL MOVE INTO SOUTHEAST PORTIONS OF THE AREA...EAST OF
THE I-35 CORRIDOR...DURING THE AFTERNOON AND EARLY EVENING HOURS.
ISOLATED THUNDERSTORMS COULD BE SEVERE ALONG AND EAST OF THE I-35
CORRIDOR MAINLY BETWEEN 1 AND 5 PM. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 20, 11:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1233 PM CDT FRI APR 20 2012

TXZ190-191-206-201800-
BLANCO-COMAL-HAYS-
1233 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMAL...SOUTHERN BLANCO
AND CENTRAL HAYS COUNTIES UNTIL 100 PM CDT...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FISCHER...OR 8 MILES WEST OF WIMBERLEY...
MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIMBERLEY...
  WOODCREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 20, 11:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CDT FRI APR 20 2012

TXZ191-206-201815-
COMAL-HAYS-
1240 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN COMAL AND
CENTRAL HAYS COUNTIES UNTIL 115 PM CDT...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FISCHER...OR 6 MILES WEST OF
WIMBERLEY...MOVING EAST AT 30 MPH.  ONE HALF INCH HAIL WAS REPORTED
WITH THIS STORM IN THE TOWN OF FISHER.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIMBERLEY...
  WOODCREEK...
  DRIFTWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 20, 11:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1241 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             1 N FISCHER             29.98N  98.26W
04/20/2012  E0.50 INCH       COMAL              TX   CO-OP OBSERVER

            PEA TO MARBLE SIZE HAIL.

&&

EVENT NUMBER EWX1200231

PM

The radar

The Austin/San Antonio radar (KEWX), 36 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hays

When
April 20, 12:00 PM CST
Where
Hays County, 9 mi W of Wimberley
Measured
0.88 in hail
Reported by
Public
Coordinates
29.990, -98.200

Hail, Hays

When
April 20, 12:01 PM CST
Where
Hays County, 8.63 mi WSW of Wimberley
Measured
1 in hail
Reported by
Public
Coordinates
29.970, -98.190

A thunderstorm produced quarter size hail, wind gusts estimated between 40 and 50 mph, and one inch hail near Wimberley.

Hail, Fayette

When
April 20, 12:45 PM CST
Where
Fayette County, Cistern
Measured
1 in hail
Reported by
Public
Coordinates
29.820, -97.220

A thunderstorm produced dime to quarter size hail that covered a parking lot in Cistern.

Hail, De Witt

When
April 20, 12:55 PM CST
Where
De Witt County, 5 mi SE of Edgar
Measured
1 in hail
Reported by
Public
Coordinates
29.150, -97.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371667, 371668, 371669, 371670.